Wisconsin, 2012Strong Wind in Wisconsin, September 19, 2012
September 19, 2012 · NWS MKX · 2 events in 2 counties and zones
A strong surface pressure-gradient developed between high pressure over the Ohio River Valley and low pressure crossing southern Ontario. with gusts estimated up to 45 mph (39 knots) in far southern portions of South-Central Wisconsin during the afternoon of September 19th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface pressure-gradient developed between high pressure over the Ohio River Valley and low pressure crossing southern Ontario. This resulted in strong gradient winds from the southwest of 25 to 30 mph (22 to 26 knots)....with gusts estimated up to 45 mph (39 knots) in far southern portions of South-Central Wisconsin during the afternoon of September 19th. Wind gusts between 35 and 40 mph (30 to 35 knots) were reported at many locations across southern Wisconsin. Scattered power outages were reported due to broken tree branches impacting power-lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 19, 2:25 PM CST, 35 minutes earlier.
Area forecast discussion, Sep 19, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT WED SEP 19 2012
.TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.
STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER THE OHIO RIVER
VALLEY AND A SURFACE LOW CROSSING SOUTHERN ONTARIO IS CAUSING WINDY
CONDITIONS IN SOUTHERN WISCONSIN TODAY. WIND ADVISORY FOR ALL BUT
THE NORTHWEST FORECAST AREA UNTIL 9 PM...BUT EXPECTING PORTIONS TO
BE CANCELLED FROM WEST TO EAST PRIOR TO THE EXPIRATION TIME.
A COLD FRONT...MARKED BY THE SURFACE LOW PRESSURE TROUGH AND
DISTINCT WIND SHIFT TO THE NORTHWEST...CURRENTLY OVER SOUTHEAST MN
AND WESTERN WI...WILL TRACK SOUTHEAST THIS EVENING. RAIN ALONG THE
COLD FRONT IS EXPECTED TO FILL IN AND ARRIVE IN THE FAR NORTHWEST
FORECAST AREA BETWEEN 22Z AND 00Z...MADISON AROUND 00Z...AND
MILWAUKEE AROUND 02Z. ALL SHOWER ACTIVITY SHOULD EXIT SOUTHEAST WI
BY 06Z.
THERE IS DECENT UPPER LEVEL SUPPORT FOR A SOLID LINE OF RAIN TO MOVE
ACROSS SOUTHERN WI THIS EVENING WITH THE COLD FRONT. A STRONG VORT
MAX...EVIDENT ON WATER VAPOR IMAGERY OVER CENTRAL WI...WILL BARREL
THROUGH SOUTHEAST WI THIS EVENING. THE STRONG VORTICITY ADVECTION
WILL BE ROUGHLY COINCIDENT WITH THE RIGHT ENTRANCE REGION OF A 100
KNOT UPPER JET...STRONG OMEGA...Q-VECTOR CONVERGENCE...AND
FRONTOGENESIS.
DESPITE DEEP MIXING AND LOW DEWPOINTS THIS AFTERNOON...PRECIPITABLE
WATER VALUES ARE INCREASING TO AROUND 0.60 INCH PER SATELLITE
IMAGERY. WITH THE STRONG DYNAMICS...DEEP SHEAR AND A LITTLE
CAPE...SOME THUNDERSTORMS COULD DEVELOP ALONG THE FRONT.
EXPECT SKIES TO CLEAR BEHIND THE FRONT AFTER MIDNIGHT. WINDS SHOULD
DECOUPLE...AND MIN TEMPS EXPECTED TO DROP INTO THE LOWER TO MID 40S.
.THURSDAY...FORECAST CONFIDENCE HIGH.
WESTERLY WINDS WITH DECENT MIXING SHOULD BE IN THE 14 TO 18 MPH
RANGE WITH OCCASIONAL GUSTS UP TO 25 MPH BY EARLY THURSDAY
AFTERNOON. A WEAK SHORTWAVE ROLLING ACROSS CENTRAL WI COULD BRING
SOME MID CLOUDS INTO THE FORECAST AREA THU AFTERNOON...BUT OTHERWISE
MOSTLY SUNNY SKIES EXPECTED.
925MB TEMPS WILL REBOUND TO AROUND 12C BY 00Z WEDNESDAY...SO MAX
TEMPS IN THE MID TO UPPER 60S SEEM REASONABLE.
.THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE IS MEDIUM.
THE NEXT IN A RAPID FIRE SERIES OF SHORT WAVES MOVING AROUND THE
MASSIVE UPPER LOW SITUATED JUST SOUTH OF HUDSON BAY CANADA WILL
START TO IMPACT THE AREA LATE THURSDAY NIGHT. THE LEAD WARM AIR
ADVECTION AND ISENTROPIC LIFT LOOKS SUFFICIENT TO JUSTIFY BRINGING
SOME LIGHT QPF INTO THE FORECAST AREA A LITTLE FASTER THAN THE
MODELS SUGGEST. SIMILAR TO WHAT THE GFS SHOWS. WILL KEEP THE EAST
DRY THROUGH THE NIGHT...BEST CHANCE WEST OF MADISON. THE FRONT
SWEEPS THROUGH THE CWA DURING THE DAY ON FRIDAY...EXITING THE EAST
BY EARLY AFTERNOON. WILL MARCH OUT THE PRECIP CHANCES IN THE
AFTERNOON.
.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM.
THE NEXT SHORT WAVE IS THE MOST INTENSE AND THE GFS SEEMS TO HAVE
GONE OVERBOARD WITH THE STRENGTH OF THE CORRESPONDING SFC
CYCLOGENESIS FRIDAY NIGHT. IT/S AT LEAST 10MB LOWER THAN THE
ECMWF AND THE NAM SFC LOWS AT 12Z SATURDAY. NATURALLY...THE QPF
FIELDS ARE MUCH HIGHER AND THE DYNAMIC COOLING IS SIGNIFICANT...SO
MUCH SO THAT IT GENERATES QUITE A BIT OF ACCUMULATING SNOW OVER
PORTIONS OF NORTHERN WISCONSIN...WITH SOME ACCUMS REACHING OUR
NORTHERN CWA. THE NAM EVEN HAS SOME ACCUMS REACHING OUR NORTH CWA.
SOUNDINGS...HOWEVER...DON/T SUPPORT ANY SNOW OR MIX DOWN HERE AND
WE HAVE BASICALLY TOSSED OUT THE OVERLY INTENSE GFS...IN FAVOR OF
THE MORE REALISTIC NAM/EC/GEM. PRECIP WITH THIS EVENT WILL ROLL IN
AFTER MIDNIGHT FRIDAY NIGHT AND LIKELY EXIT EASTERN WISCONSIN BY
AROUND MID AFTERNOON ON SATURDAY...GIVE OR TAKE. THEN SOME PRETTY
COLD AIR FLOWS IN BEHIND THE COLD FRONT.
.SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE MEDIUM TO
HIGH.
LOW SATURDAY NIGHT WILL TANK INTO THE 30S...BUT THERE SHOULD BE
ENOUGH WIND TO PRECLUDE A WIDESPREAD FROST...THOUGH SOME IS
POSSIBLE IN MORE LOCALIZED SPOTS. HIGHS ON SUNDAY WILL ONLY REACH
INTO THE 50S. HIGH PRESSURE AND DRY WEATHER SHOULD DOMINATE THIS
PERIOD WITH TEMPERATURES WARMING INTO THE UPPER 60S TO LOWER 70S
BY TUESDAY AND WEDNESDAY.
&&
.AVIATION/00Z TAFS/...
WINDY SOUTH TO SOUTHWEST WINDS WILL DIMINISH ALONG A COLD FRONT
MOVING ACROSS SOUTHEAST WI THIS EVENING. OCCASIONAL REDUCED
VISIBILITY AND CEILINGS WILL LIKELY OCCUR WITHIN SHOWERS AND TSTORMS
THAT ARE EXPECTED THIS EVENING WITH THE COLD FRONT. FRONT SHOULD
ARRIVE IN MSN AROUND 00Z AND MKE AROUND 02Z TO 03Z.
WINDS WILL TURN WESTERLY AND WEAKEN AFTER FRONTAL PASSAGE THIS
EVENING. SKIES WILL ALSO BECOME MOSTLY CLEAR FROM WEST TO EAST FOR
THE LATE EVENING AND OVERNIGHT. GUSTY WESTERLY WINDS AND MOSTLY
SUNNY SKIES EXPECTED DURING THE DAY ON THURSDAY.
&&
.MARINE...
GALE WARNING IN EFFECT INTO THIS EVENING. THE WINDS WILL TURN
WESTERLY WITH GALES DIMINISHING WITH THE PASSAGE OF A COLD FRONT
LATE IN THE EVENING. THE WESTERLY WINDS MAY HAVE HIGH ENOUGH WIND
GUSTS TO SUPPORT A SMALL CRAFT ADVISORY INTO THURSDAY MORNING...AND
ALSO DURING THE DAY ON THURSDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ047-051-052-
057>060-062>072.
LM...GALE WARNING UNTIL 11 PM CDT THIS EVENING FOR LMZ643>646.
&&
TONIGHT/THURSDAY AND AVIATION/MARINE...MRC
THURSDAY NIGHT THROUGH WEDNESDAY...DAVISHazardous weather outlook, Sep 19, 2:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT WED SEP 19 2012
WIZ046-047-051-052-056>060-062>072-200930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 PM CDT WED SEP 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING FOR GUSTY
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE PASSAGE
OF A COLD FRONT. GUSTY WINDS AND SOME SMALL HAIL MAY ACCOMPANY A
FEW OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT WEEK.
LMZ643>646-200930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
330 PM CDT WED SEP 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THIS EVENING DUE TO STRONG SOUTHERLY
WINDS ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM MOVING EAST
ACROSS SOUTHERN CANADA. THE WINDS WILL WEAKEN AND TURN WESTERLY LATE
THIS EVENING WITH THE PASSAGE OF A COLD FRONT. THE WEST WINDS MAY BE
HIGH ENOUGH HOWEVER FOR SMALL CRAFT ADVISORY CONDITIONS LATE TONIGHT
INTO THURSDAY MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE PASSAGE
OF A COLD FRONT. GUSTY WINDS AND SOME SMALL HAIL MAY ACCOMPANY A FEW
OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED THIS WEEKEND DUE TO BRISK
NORTHWESTERLY WINDS ASSOCIATED WITH A LARGE LOW PRESSURE AREA.
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Sep 19, 1:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
222 PM CDT WED SEP 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM NON-TSTM WND GST FOND DU LAC AIRPORT 43.77N 88.49W
09/19/2012 M47.00 MPH FOND DU LAC WI ASOS
KFLD WIND GUST 47 MPH.
0155 PM NON-TSTM WND GST 2 N JUNEAU 43.44N 88.70W
09/19/2012 M30.00 MPH DODGE WI AWOS
KUNU SUSTAINED WIND OF 30 MPH WITH GUSTS OF 41 MPH.
&&
ETLocal storm report, Sep 19, 1:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT WED SEP 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM NON-TSTM WND GST 1 S NEW GLARUS 42.80N 89.63W
09/19/2012 M45 MPH GREEN WI MESONET
CW7587 NEW GLARUS WIND GUST OF 45 MPH.
&&
ETLocal storm report, Sep 19, 1:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 PM CDT WED SEP 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND GST 2 N JUNEAU 43.44N 88.70W
09/19/2012 M41.00 MPH DODGE WI AWOS
KUNU SUSTAINED WINDS AT 30 MPH WITH GUSTS OF 41 MPH.
0215 PM NON-TSTM WND GST MINERAL POINT AIRPORT 42.89N 90.23W
09/19/2012 M37.00 MPH IOWA WI AWOS
KMRJ SUSTAINED WINDS AT 32 MPH WITH GUSTS OF 37 MPH.
&&
ETLocal storm report, Sep 19, 1:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT WED SEP 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST 2 NW MIDDLETON 43.12N 89.53W
09/19/2012 M39 MPH DANE WI AWOS
KC29 SUSTAINED WINDS AT 31 MPH WITH GUSTS OF 39 MPH.
&&
ETStrong Wind, Green
- When
- September 19, 3:00 PM CST to 5:00 PM CST
- Where
- Green forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Strong Wind, Rock
- When
- September 19, 3:00 PM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, September 19, 2012$13,000 · 1 in hail · 10 events
- Flooding in New Hampshire, September 19, 20122 events
- Marine Thunderstorm Winds in Lake Michigan, September 19, 20122 events
- Waterspout in Lake Ontario, September 19, 20121 event
- Heavy Rain in Hawaii, September 19, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20121 event
- Damaging Wind in Florida, September 19, 201252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414166, 414167.